RosaceaNet Article - Accurate Diagnosis "Right Stuff" to Relieve Redness, Swelling
RosaceaNet Article Accurate Diagnosis “Right Stuff” to Relieve Redness, Swelling
Self-treatment with over-the-counter medications not recommended
Does the skin on your face frequently turn red? Does your face swell slightly, break out in small bumps and acne-like pimples, or itch? To alleviate these signs and symptoms do you reach for an over-the-counter medication? Do you find yourself re-applying this medication every few weeks or even more often?Dermatologists caution that repeatedly applying a topical medication to get relief is not always the best medicine. You may have:
• Steroid-induced Rosacea
• Perioral Dermatitis / Periocular Dermatits
An estimated 14 million people in the United States have this common skin condition. However, many are unaware that they have rosacea. Most people develop only a few of the signs and symptoms of rosacea, which include:
- A tendency to blush or flush easily — redness may eventually last longer than 10 minutes
- Persistent redness in the center of the face that may gradually affect the cheeks, forehead, chin, and nose
- Small visible blood vessels on the face that may be difficult to see due to redness
- Bumps and pus-filled pimples on the face
- Burning or stinging sensation on the face; the skin also may itch or feel tight
- Dryness on the face
- Swelling on the central face
- Eye problems: Eyes burn, itch, or are watery; eyelids swell; sties develop
- Thickening skin on the nose and cheeks
Even a mild over-the-counter topical steroid, such as hydrocortisone cream, can aggravate rosacea. Dermatologists recommend that you resist the temptation to apply a topical steroid and instead make an appointment.
Early diagnosis and treatment of rosacea can control the signs and symptoms as well as alleviate discomfort. With proper treatment, patients can stop rosacea from progressing. Without proper treatment, rosacea tends to worsen and can become disfiguring. Signs that rosacea is worsening include increasing redness, pimples, and/or thickening skin.
For more than 50 years, dermatologists have been using topical steroids to safely and effectively treat a number of skin conditions. Today, these medications continue to be widely used. Under the knowledgeable supervision of a dermatologist, topical steroids benefit a great many patients. However, if used improperly, topical steroids can harm the skin.
What it is. Frequent, long-term, or unsupervised use of a topical steroid can cause an adverse drug reaction called steroid-induced rosacea. What distinguishes this condition from rosacea is that steroid-induced rosacea is not limited to the central face. Intense redness along with acne-like pimples and bumps may develop on any part of the face or groin treated with a topical steroid. With long-term use, small blood vessels usually appear. The other key difference between rosacea and steroid-induced rosacea is that with proper treatment, steroid-induced rosacea can be cured.
Who gets it. Some patients develop steroid-induced rosacea within weeks of applying a topical steroid; others may not experience it for years.
Medical researchers believe that anyone can develop steroid-induced rosacea; however, it is possible that the people most likely to develop rosacea are more susceptible. Those at highest risk of developing rosacea are adults between 30 and 50 years of age who have lighter skin, blond hair, and blue eyes.
Treatment. Treatment for steroid-induced rosacea differs slightly from that of rosacea. For steroid-induced rosacea, dermatologists generally prescribe an oral antibiotic and advise the patient to stop using topical steroids. In some cases, the patient also gets a prescription for tacrolimus ointment (an anti-inflammatory medication). Although tacrolimus ointment does not effectively treat rosacea, dermatologists are reporting that tacrolimus often resolves the itch, redness, and tenderness of steroid-induced rosacea in 7 to 10 days with twice daily application. Complete clearing of steroid-induced rosacea usually takes 1 to 2 months. Sometimes clearing takes a bit longer. Avoiding rosacea triggers, such as caffeine, spicy foods, and alcohol, also may help clear the skin.
Probably the most difficult part of treatment for a patient with steroid-induced rosacea is the intense flare-ups that occur when the patient stops applying the topical steroid. Many patients are tempted to apply a topical steroid to calm the skin. To minimize this reaction, a dermatologist may slowly withdraw the patient from the topical steroid by prescribing topical steroids that are less and less potent. Other dermatologists prefer that the patient stop immediately and advise the patient to throw away all topical steroids. This prevents the temptation to apply a topical steroid when the skin flares.
Once steroid-induced rosacea clears, the skin usually remains clear if the person does not apply a topical steroid.
Perioral Dermatitis / Periocular Dermatitis
What it is. When rosacea-like signs and symptoms develop around (peri) the mouth (oral), the skin condition is called perioral dermatitis. If the signs and symptoms occur around (peri) the eyes (ocular), the condition is known as periocular dermatitis.When a patient has perioral dermatitis, a narrow band of skin that borders the lips tends to remain unaffected. The rest of the skin around the mouth develops signs that range from a few acne-like bumps to disfiguring redness with numerous acne-like bumps that are red or flesh-colored. As the condition progresses, the skin often becomes diffusely red, dry, cracked, and scaly. The skin may burn, and this burning sensation can become severe.
What causes this rash around the mouth is not well understood. Dermatologists believe that topical steroids, residue from asthma inhalers that contain steroids, dental products that contain fluoride or cinnamon, cosmetics, and moisturizers cause some cases. Hormones, sunlight, and stress are thought to make the perioral dermatitis worse.
Who gets it. Perioral dermatitis appears most frequently in women between the ages of 15 and 40. Men and children also develop perioral dermatitis, but much less frequently. Periocular dermatitis develops more frequently in men than women.
Treatment. An oral antibiotic, such as tetracycline, is frequently used to treat both conditions. Occasionally, a dermatologist also will include a mild topical steroid or other anti-inflammatory cream for a short time to help improve the skin’s appearance. However, if the patient has been using a topical steroid, the dermatologist will instruct the patient to stop. Stopping usually causes severe flare-ups for a few days to a few weeks. Then the skin calms down.
Most patients improve within two months. However, doctor’s orders must be followed. If a patient does not take the antibiotic, stops taking the antibiotic too soon, or relies on steroid creams alone, the condition can return.
While perioral and periocular dermatitis can be controlled, it may seem that your skin will never clear. If this happens, your dermatologist will ask you to eliminate various skin care products and cosmetics, try different toothpastes, and avoid some dental-care products. Some patients find that their skin clears in about 6 months when they avoid toothpaste that contains fluoride, tartar-control ingredients, or cinnamon.
Once your skin clears, you should avoid using topical steroids on your face. Your dermatologist may recommend specific moisturizers, cosmetics, and sunscreens. You also may need to avoid dental-care products that contain fluoride, tartar-control ingredients, or cinnamon flavoring.
Best to See a Dermatologist at First Signs and Symptoms
For many people, occasional use of a topical steroid provides safe and effective treatment for a skin condition. If the condition persists for more than a few weeks, you should see a dermatologist. You could have rosacea or an adverse reaction, such as steroid-induced rosacea. Continuing to apply a topical steroid will worsen the condition.Under the expert care of a dermatologist, these conditions can be properly diagnosed and treated. The next time your skin flares, reach for your phone and call your dermatologist instead of reaching for a topical steroid. If you do not have a dermatologist and would like to locate one near you, visit Find A Dermatologist.
Crawford GH et al. “Rosacea: I. Etiology, pathogenesis, and subtype classification.” Journal of the American Academy of Dermatology. 2004 September;51(3)327-41.Goldman D. “Tacrolimus ointment for the treatment of steroid-induced rosacea: A preliminary report.” Journal of the American Academy of Dermatology. 2001 June;44(6)995-8.
Hengge UR et al. “Adverse effects of topical glucocorticosteroids.” Journal of the American Academy of Dermatology. 2006 January;54(1)1-15.
Pabby A et al. “Combination Therapy of Tetracycline and Tacrolimus Resulting in Rapid Resolution of Steroid-Induced Periocular Rosacea.” Cutis. 2003. August;72(2):141-2.
Pelle MT et al. “Rosacea II. Therapy.” Journal of the American Academy of Dermatology. 2004 October;51(4)499-512.
Wilkin J et al. “Standard classification of rosacea: Report of the National Rosacea Society Expert Committee on the Classification and Staging of Rosacea.” Journal of the American Academy of Dermatology. 2002 April;46(4)584-87.